Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Irregular sampling, Toeplitz matrices,
and the approximation of entire functions
of exponential type


Author: Karlheinz Gröchenig
Journal: Math. Comp. 68 (1999), 749-765
MSC (1991): Primary 30E05, 30E10, 42A10, 94A12
MathSciNet review: 1613711
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In many applications one seeks to recover an entire function of exponential type from its non-uniformly spaced samples. Whereas the mathematical theory usually addresses the question of when such a function in $L^2(\mathbb{R})$ can be recovered, numerical methods operate with a finite-dimensional model. The numerical reconstruction or approximation of the original function amounts to the solution of a large linear system. We show that the solutions of a particularly efficient discrete model in which the data are fit by trigonometric polynomials converge to the solution of the original infinite-dimensional reconstruction problem. This legitimatizes the numerical computations and explains why the algorithms employed produce reasonable results. The main mathematical result is a new type of approximation theorem for entire functions of exponential type from a finite number of values. From another point of view our approach provides a new method for proving sampling theorems.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 30E05, 30E10, 42A10, 94A12

Retrieve articles in all journals with MSC (1991): 30E05, 30E10, 42A10, 94A12


Additional Information

Karlheinz Gröchenig
Affiliation: Department of Mathematics, The University of Connecticut, Storrs, CT. 06269-3009
Email: groch@math.uconn.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-99-01029-7
PII: S 0025-5718(99)01029-7
Keywords: Entire functions of exponential type, irregular sampling, Toeplitz matrices, approximation by trigonometric polynomials
Received by editor(s): October 25, 1996
Additional Notes: This work was partially supported by NSF grant DMS-9306430.
Article copyright: © Copyright 1999 American Mathematical Society